Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 24, 2017, 7:42 PM PDT for Klamath County, Oregon. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 7:42 PM PDT (02:42 UTC)
- Expired
- Jul 24, 2017, 8:15 PM PDT
- In force
- 33 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Klamath County, OR
The radar
The Medford radar (KMAX), 83 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:45 PM PDT | HAIL 0.75 | 2 Ssw Altamont, OR | GENERAL PUBLIC REPORTS DIME TO JUST UNDER QUARTER SIZE HAIL WITH STRONG WINDS. NO ESTIMATE ON WIND SPEED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -513 J/kg
- Mixed-layer LCL
- 3374 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
307
WUUS56 KMFR 250242
SVRMFR
ORC035-250315-
/O.NEW.KMFR.SV.W.0028.170725T0242Z-170725T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
742 PM PDT MON JUL 24 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Southern Klamath County in south central Oregon...
* Until 815 PM PDT
* At 740 PM PDT, a severe thunderstorm was located near Midland, or
near Klamath Falls, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Klamath Falls, Miller Island Klamath Wildlife Area, Midland, Moore
Park, Olene and Altamont.
* This includes the following highways...
US 97 in Oregon between mile markers 269 and 284.
Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and
9.
Lake of the Woods Highway 140 in Oregon between mile markers 67
and 68.
Highway 66 in Oregon between mile markers 57 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Medford.
&&
LAT...LON 4208 12165 4210 12185 4231 12182 4228 12159
TIME...MOT...LOC 0240Z 190DEG 17KT 4214 12174
HAIL...1.00IN
WIND...60MPH
$$
BPN1 follow-up statement
558
WWUS56 KMFR 250309
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
809 PM PDT MON JUL 24 2017
ORC035-250318-
/O.EXP.KMFR.SV.W.0028.000000T0000Z-170725T0315Z/
Klamath OR-
809 PM PDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KLAMATH COUNTY WILL
EXPIRE AT 815 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, as other storms continue in the
area, small hail, gusty winds and heavy rain are still possible.
LAT...LON 4208 12165 4210 12185 4231 12182 4228 12159
TIME...MOT...LOC 0308Z 190DEG 17KT 4226 12171
$$
BPNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:38 PM PDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 24, 2:38 PM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
238 PM PDT Mon Jul 24 2017
.DISCUSSION...An upper low will continue to spin off the California
Coast for the next couple of days bringing increasing moisture,
instability, and multiple shortwaves resulting in isolated to
scattered thunderstorms. The upper low will slowly move inland on
Wednesday with a continued chance of thunderstorms. The most active
days will be this afternoon, Tuesday and Wednesday before dry
weather returns Thursday.
The latest water vapor image shows the upper low spinning off the
California Coast near Point Arera. Ahead of the low there is plenty
of instability and multiple shortwaves which are allowing storms to
light up. Right now, storms are mostly confined to Modoc County, but
storms are already starting to develop in portions of Lake and
eastern Kalamth Counties. The latest short range high res HRRR run
has been consistent showing storm development in these areas during
the afternoon and evening. Storms will to continue develop and
migrate north to northeast later this afternoon into this evening
with south winds between 10-15 kts mainly affecting Lake and Klamath
County. However, could not rule out storms developing along the
Cascades and portions of the Siskiyous late this afternoon with the
latest mesoscale analysis showing surface based capes between 1500
and 2000 J/kg. Additionally, some of the models show lots of
instability even here in the Rogue Valley (>1000 J/KG). While we
can't completely rule out an isolated storm on the west side, model
soundings also show significant CIN (convective inhibition) and this
will be the main limiting factor to any convection west of the
Cascades. Storms today should be a bit wetter with PW values
everywhere in the 0.75-1.00" range late this afternoon, increasing
to 1.00-1.25" by this evening. Showers and isolated thunderstorms
could linger through the nighttime hours, but most should dwindle
again with the loss of instability.
Another active day is in the cards on Tuesday and could be the most
active days in terms of thunderstorm coverage and chances. The upper
low will remain just off the California coast, but it will tap into
more moisture. Instability is still greatest along and east of the
Cascades, but there is some evidence portions of the westside,
including the Rogue and Illinois Valleys could see more frequent
storms. Once again CIN is expected to be high, so we could miss out
again. Also there is a better chance for wetting rains as PWATS are
expected to increase with a swath of 1+ inches along and east of the
Cascades and portions of Northern California Tuesday afternoon. Also
winds at 700mb will be lighter, therefore storms could be slow
movers which means there is the potential for some of these storms
to produce moderate to heavy rain.
Nocturnal storms again are possible along with lingering overnight
showers and some remaining cloud cover Tuesday night as the upper
low slowly moves onshore and multiple shortwaves rotate ahead of it.
Right now it's unclear how the area of storms shapes up, but we
could see a fair amount of activity.
Wednesday will be another active days as the upper low slowly moves
inland and opens up. All of the ingredients for thunderstorms will
be present again. However as the low/upper trough shifts east
Wednesday afternoon, we expect most of the action to also shift east
of the Cascades. However, keep in mind the models have been trending
slower with the inland progression of the upper low/trough,
therefore the details on this could change.
Dry weather will return Thursday and could last through next
weekend. A southwest flow will remain over our area with the ridge
centered near the four corners, but 500mb heights will gradually
increase and we could see temperatures get close to triple digits
for inland west side locations and low to mid 90s east of th e
Cascades. The models show the ridge retrograding west towards our
area next Sunday weekend into early next week with continued hot
temperatures for inland locations. -Petrucelli
&&
.AVIATION...24/18Z TAF CYCLE...Along the coast and over the coastal
waters. Areas of MVFR/IFR cigs over the waters will spread back
onshore this evening and into the lower Umpqua Basin tonight...then
burn back to the coast by late Tuesday morning. KOTH will be
affected by the lower conditions but at this time it looks like KRBG
will not be. Over the remainder of the area...VFR conditions will
prevail through Tuesday...but so will isolated to scattered
thunderstorm activity...especially east of the Cascades. Gusty winds
and local obscuration of higher terrain will be likely near
thunderstorms. -JRS
&&
.MARINE...Updated 200 PM PDT Monday 24 July 2017...A thermal trough
will continue to produce gusty north winds and steep to very steep
seas through Tuesday, with gales south of Cape Blanco persisting
into Tuesday morning. The thermal trough will weaken mid week, and
winds will diminish slightly, but seas will remain elevated as
residual wind seas and fresh swell remain. At least small craft
conditions will remain in the area through Thursday. With weaker
thermal troughing then continuing through the weekend, somewhat
marginal winds and seas are expected into early next week, but small
craft conditions will be possible at any time. -BPN
&&
.FIRE WEATHER...Updated 230 PM Monday 23 July 2017...Currently
thunderstorms are limited to Modoc and Lake counties. There is more
moisture to work with today so lightning frequency should increase
as well. In addition, models are pointing to an area from eastern
Modoc north into Strawberry/Coffeepot RAWS then east into Harney
County where storms could produce wetting rain. This area is covered
by an LAL of 4. Southeast flow aloft continues and storms that form
in Siskiyou County could drift into southern Jackson County tonight.
Ashland may be affected but Medford is much less likely to see any
activity. Models also bring these storms into the Cascades around
this evening. SE flow could bring these storms into the west slope
of the Cascades this evening and tonight. Confidence is higher today
that the eastern Umpqua NF and High Cascade Fire Zone could see
thunderstorms tonight. Thunderstorm activity will continue through
Tuesday and spread farther west...affecting just about everywhere
except the coast.
Thunderstorm potential covers a much larger area than described in
the Fire Weather Warning/Watch. The area reflects forecasted LALs of
3 or more. The thunderstorm threat will diminish Wednesday afternoon
and evening as the upper low moves out to the east of the area and
westerly flow develops over the area. This however will likely lead
to breezy west winds during the second half the week.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Tuesday for ORZ617-622>625.
Fire Weather Watch from Wednesday morning through Wednesday
evening for ORZ617-623>625.
Red Flag Warning from 11 AM to 11 PM PDT Tuesday for ORZ620-621.
CA...Red Flag Warning until 11 PM PDT Tuesday for CAZ284-285.
Fire Weather Watch from Wednesday morning through Wednesday
evening for CAZ280-281-284-285.
Red Flag Warning from 11 AM to 11 PM PDT Tuesday for CAZ280.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Wednesday for
PZZ350-356-370-376.
Gale Warning until 8 AM PDT Tuesday for PZZ356-376.
Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ356-376.
Small Craft Advisory for hazardous seas from 8 AM Tuesday to 5
AM PDT Wednesday for PZZ350-370.
Hazardous Seas Warning until 8 AM PDT Tuesday for PZZ370.In the hours before
Special weather statement, Jul 24, 3:25 PM PDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Medford OR
325 PM PDT MON JUL 24 2017
ORZ030-031-242315-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
325 PM PDT MON JUL 24 2017
...SPECIAL WEATHER STATEMENT...
At 324 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Paisley, or 37 miles northwest of Lakeview,
moving northeast at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm, as well as frequent lightning and periods of heavy
rainfall.
Locations impacted include...
Paisley, Hadley Snow Park, Chewaucan Crossing Trailhead, Currier
Spring Trailhead and Marster Spring Campground.
* This includes...
Highway 31 in Oregon between mile markers 85 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4256 12071 4274 12083 4288 12055 4255 12040
4250 12051
TIME...MOT...LOC 2224Z 213DEG 7KT 4267 12068
BPNSpecial weather statement, Jul 24, 5:14 PM PDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Medford OR 514 PM PDT MON JUL 24 2017 ORZ030-250100- Northern and Eastern Klamath County and Western Lake County OR- 514 PM PDT MON JUL 24 2017 ...SPECIAL WEATHER STATEMENT... At 513 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Head Of The River Campground, or 32 miles east of Crater Lake, moving northeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm, as well as frequent lightning and periods of heavy rain. Locations impacted include... Antler Campground And Trailhead. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4273 12148 4284 12160 4301 12138 4294 12119 TIME...MOT...LOC 0013Z 209DEG 8KT 4284 12149 BPN
Special weather statement, Jul 24, 6:57 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Medford OR
657 PM PDT MON JUL 24 2017
ORZ027>030-250245-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
Klamath Basin OR-
657 PM PDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KLAMATH COUNTY UNTIL
745 PM PDT...
At 656 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crater Lake, moving northwest at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, as well as frequent lightning and heavy rain.
* Locations impacted include... Crater Lake, Crater Lake National
Park, Crater Lake Lodge and Highway 62 Near Crater Lake.
* This includes...
Highway 62 in Oregon between mile markers 70 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4298 12183 4280 12201 4291 12228 4306 12228
4306 12212
TIME...MOT...LOC 0156Z 122DEG 25KT 4294 12207
BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:14 PM PDT | Special Weather Statement | MFR | Klamath | 46 min |
| Jul 24, 6:57 PM PDT | Special Weather Statement | MFR | Klamath | 48 min |
| Jul 24, 7:15 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 30 min |
| Jul 24, 8:04 PM PDT | Special Weather Statement | MFR | 26 min | |
| Jul 24, 8:24 PM PDT | Special Weather Statement | MFR | 51 min | |
| Jul 25, 2:55 AM PDT | Hazardous Seas Warning | MFR | 20 hr | |
| Jul 25, 4:57 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Klamath, Lake, Lane | 18 hr |
| Jul 25, 4:57 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Klamath, Lake, Lane | 18 hr |
| Jul 25, 4:01 PM PDT | Special Weather Statement | MFR | 29 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.